Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS El Paso, TX

June 1, 2017Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Jun 1, 2017, 6:57 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 6:57 PM MDT (00:57 UTC)
Expired
Jun 1, 2017, 10:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 180 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS54 KEPZ 020057
FFWEPZ
TXC229-020400-
/O.NEW.KEPZ.FF.W.0004.170602T0057Z-170602T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
657 PM MDT THU JUN 1 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Southeastern Hudspeth County in southwestern Texas...

* Until 1000 PM MDT

* At 654 PM MDT, Doppler radar indicated thunderstorms that have 
  produced over 2 inches of rain in the last hour over drainages 
  into Red Light Draw...between the Eagle mountains and southern 
  Quitman mountains.  Flash flooding is expected to begin shortly
  in this area.

* Flash flooding will remain over mainly rural areas of southeastern
  Hudspeth County.

Additional rainfall amounts of one inch or more are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3078 10517 3077 10518 3079 10519 3078 10522
      3080 10522 3080 10524 3105 10533 3116 10533
      3111 10515 3106 10515 3096 10518 3075 10514
      3075 10515

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:28 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
328 PM MDT Thu Jun 1 2017

.SYNOPSIS...
Weak upper level disturbances moving ahead of a slow moving upper
level low over northeastern Sonora will help produce scattered
showers and thunderstorms across the area this evening. The upper
low will weaken as it moves over New Mexico on Friday, but the
chances for thunderstorms will remain. Isolated thunderstorms will
remain a threat through the weekend as low level southeast winds
keep some moisture in the area.

&&

.DISCUSSION...
Scattered thunderstorms have developed across portions of the
area, including just south of El Paso and stretching along the
higher terrain in Mexico just south of the Lower Valley. Radar
also shows a thin line stretching from Samalayuca NW towards
Deming with towering Cu along it (on visible satellite). Difficult
to say what this boundary is, but dewpoints appear to be slightly
higher to south of it (50s) vs north (40s).

Meanwhile an upper low over NE Sonora continues to slowly drift to
the west. Numerous upper impulses (vort lobes) are moving out
ahead this system, which is helping to focus the thunderstorms to
some extent. Several convection-allowing models indicated
thunderstorms would develop along the higher terrain and in the
lowlands in sort of a NW to SE arc...with differences in how far
south and west convection would initiate. With the AZ WRF runs, it
appeared the thickness of the cirrostratus shield associated with
the upper low was the main factor determining where storms would
initiate. It appears that the "farther south and west" option was
the correct one.

We are awash with RAOB data this afternoon thanks to the Met group
at White Sands Missile Range and an NMSU/UTEP crew collaborating
on an Ozone study. The WSMR sounding revealed CAPE of 1700 J/Kg
and some impressive lapse rates in the 600-500mb layer. While we
lacked a skew-t, the "Ozone" sonde indicated some mid-level
cooling over Santa Teresa. Modified 12z EPZ sounding using the 18z
ozone sonde temperature data suggested CAPE of around 2000 J/Kg
(though this was a rather quick-and-sloppy approach).

Stronger storms lurking just south of Juarez will move into the
El Paso Metro area in the next hour or two. Expect storms to
increase in coverage as they move NE, with the best precip
coverage this evening likely ending up in an arc across northern
or central Dona Ana County into Otero and Hudspeth. Some CAM runs
are showing additional rounds of thunderstorms moving into
southern Dona Ana and El Paso County overnight, and given the
location of the upper low and continued weak disturbances moving
into the area, this seems reasonable.

The upper low will weaken as it moves across southern NM tomorrow
(Friday). Some drier air will work into far SW New Mexico, but the
remainder of the area will be in a similar environment to today.

By Saturday, the upper low will have weakened into an open trough
focused over the Permian Basin but hanging back across Southern
NM. Again, weak impulses associated with northerly flow aloft will
result in isolated to scattered thunderstorms starting in the
higher terrain and working into the lowlands. Expect a similar
pattern on Sunday as a high-amplitude ridge develops just west of
the AZ/NM border, keeping most of NM in northerly flow aloft.

The ridge will build over as it weakens early next week, but the
chance of isolated thunderstorms will remain as SE low level flow
persists.

&&

.AVIATION...Valid 02/00Z-03/00Z...
P6SM FEW-SCT060-080 SCT-BKN200-250 through much of the period.
Scattered to numerous VRB25G40KT 1-3SM TSRA BKN040-060 through 06Z
with greatest coverage north of a KDMN-KELP line. After 06Z
storms will be mainly confined to areas east of river. Storm
coverage will increase again after 18Z with greatest coverage in
area mountains and lowlands north of KTCS-KGDP line.

&&

.FIRE WEATHER...
A weak, but favorably positioned upper low/trough will slowly move
across the region through the weekend with a daily chance for
showers and thunderstorms. The main threat with these storms will be
locally heavy rain as flow aloft will be weak allowing for slow
storm movement.  A general east to southeast surface wind will keep
dew points up as well as relative humidities. Upper ridge will start
to build over the Rockies early next week helping to raise
temperatures into the 90s for the lowlands and low relative
humidities back into the lower to mid teens but isolated showers and
thunderstorms will continue to be possible during this time. Besides
around thunderstorms, winds will remain at or below 15 mph through
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  86  65  85 /  50  20  30  30
Sierra Blanca           60  82  62  83 /  50  30  30  30
Las Cruces              60  84  63  84 /  50  20  30  20
Alamogordo              58  82  61  80 /  50  40  30  40
Cloudcroft              45  56  46  60 /  70  70  50  70
Truth or Consequences   59  83  60  84 /  50  40  30  20
Silver City             53  79  57  81 /  40  60  30  50
Deming                  59  86  61  87 /  30  10  10  20
Lordsburg               58  86  61  91 /  10  10   0  20
West El Paso Metro      64  85  66  84 /  50  10  30  30
Dell City               57  84  58  83 /  60  30  30  30
Fort Hancock            62  85  64  87 /  50  20  30  30
Loma Linda              58  81  61  80 /  50  30  30  30
Fabens                  63  85  64  86 /  40  20  30  30
Santa Teresa            62  85  64  84 /  40  10  30  20
White Sands HQ          63  84  64  80 /  60  30  30  30
Jornada Range           59  83  62  82 /  60  30  30  30
Hatch                   58  86  59  86 /  60  30  30  20
Columbus                61  87  61  87 /  20  10  10  20
Orogrande               62  83  64  80 /  60  30  30  30
Mayhill                 48  66  49  67 /  70  70  50  60
Mescalero               49  67  50  70 /  70  70  50  60
Timberon                48  68  50  65 /  70  70  50  60
Winston                 46  73  47  77 /  60  70  40  50
Hillsboro               55  81  56  83 /  60  60  40  30
Spaceport               56  84  57  84 /  60  40  30  30
Lake Roberts            45  75  46  78 /  50  70  40  60
Hurley                  51  80  54  81 /  40  40  30  40
Cliff                   51  84  54  89 /  30  30  30  30
Mule Creek              54  81  57  87 /  20  20  20  30
Faywood                 54  81  57  82 /  50  30  30  40
Animas                  57  87  62  93 /   0  10   0  10
Hachita                 58  87  59  92 /  10  10  10  20
Antelope Wells          57  86  60  92 /   0  10  10  20
Cloverdale              54  84  58  89 /   0  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz
Hazardous weather outlook, Jun 1, 3:15 AM MDT, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
315 AM MDT Thu Jun 1 2017

NMZ401>417-TXZ418>424-0211315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
315 AM MDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A moist and unstable air mass will allow showers and thunderstorms
to develop across the region this afternoon and tonight. Storms
will develop first over the mountains and then will form over the
lowlands later in the afternoon and evening. A few storms may
produce over an inch of rain resulting in flash
flooding...especially around low water crossings and poor drainage
areas.

Several storms may also become severe with hail up to an inch in
diameter and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms most areas Friday and Saturday
with most activity occurring from mid afternoon through the early
morning hours. A few storms may produce over an inch of rain
resulting in flash flooding...especially around low water crossings
and poor drainage areas. Several storms may also become severe with
hail up to an inch in diameter and damaging wind gusts to 60 mph.

Isolated showers and thunderstorms across the lower elevations with
isolated to scattered storms mountains Sunday through Wednesday.
Brief heavy rains and wind gusts to 50 mph possible with several
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report all observed significant and hazardous
weather and flooding to this office and local law enforcement.

Rogash

In the hours before

Special weather statement, Jun 1, 5:04 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
504 PM MDT THU JUN 1 2017

NMZ402-403-408-012345-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
504 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT...SOUTHERN
SIERRA AND NORTH CENTRAL LUNA COUNTIES UNTIL 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hurley to 9 miles east of
Faywood. Movement was north northwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
San Juan, Faywood and Sherman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 10807 3267 10756 3251 10766 3267 10811
TIME...MOT...LOC 2303Z 201DEG 23KT 3269 10802 3260 10771

TRIPOLI
Special weather statement, Jun 1, 5:20 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
520 PM MDT THU JUN 1 2017

TXZ420>424-020000-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
520 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR HUDSPETH COUNTY UNTIL 600 PM
MDT...

At 517 PM MDT, Doppler radar was tracking strong thunderstorms
across eastern Hudspeth county...with activity concentrated near
Sierra Blanca.  Storms are moving north-northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cornudas, Sierra Blanca, Dell City, Frenchman Canyon, Salt Flat,
Guadalupe Mountains National Park, Little Box and Quitman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3079 10522 3087 10540 3089 10540 3099 10555
      3200 10570 3199 10492 3127 10491
TIME...MOT...LOC 2317Z 227DEG 8KT 3122 10519

TRIPOLI
Special weather statement, Jun 1, 5:27 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
527 PM MDT THU JUN 1 2017

NMZ409-410-412-413-020015-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Sierra County Lakes NM-
527 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIERRA AND
NORTHEASTERN DONA ANA COUNTIES UNTIL 615 PM MDT...

At 526 PM MDT, Doppler radar was tracking strong thunderstorms 4
miles north of Jornada Range, or 18 miles northeast of Leasburg,
moving north northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jornada Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3256 10653 3243 10684 3289 10700 3306 10649
TIME...MOT...LOC 2326Z 166DEG 12KT 3268 10672

TRIPOLI
Special weather statement, Jun 1, 6:27 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
627 PM MDT THU JUN 1 2017

NMZ416-417-020115-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
627 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
715 PM MDT...

At 627 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Pinon, or 32 miles east of Timberon, moving north
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Crow Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3223 10513 3229 10535 3283 10537 3283 10535
      3252 10535 3252 10500
TIME...MOT...LOC 0027Z 193DEG 30KT 3247 10517

TRIPOLI
Special weather statement, Jun 1, 6:35 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
635 PM MDT THU JUN 1 2017

NMZ410-411-020115-
Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
635 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 715 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Corralitos, or 20 miles west of Las Cruces,
moving north at 5 mph.  This storm will cross interstate 10 between
mile markers 118 and 123 in the next 10 minutes.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Dona
Ana County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3213 10704 3213 10720 3237 10724 3235 10700
TIME...MOT...LOC 0034Z 181DEG 5KT 3221 10711

TRIPOLI
Special weather statement, Jun 1, 6:43 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
643 PM MDT THU JUN 1 2017

NMZ409-020130-
Sierra County Lakes NM-
643 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
730 PM MDT...

At 642 PM MDT, Doppler radar was tracking strong thunderstorms 4
miles north of Engle, or 15 miles northeast of Truth Or
Consequences, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Engle and Rock House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3348 10678 3312 10682 3310 10712 3348 10721
TIME...MOT...LOC 0042Z 181DEG 13KT 3324 10701

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:32 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 1, 6:32 PM MDTSevere Thunderstorm WarningEPZHudspeth28 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.